Can birth control affect your mood?
I don't know about you, but one rumor I have heard of is that birth control can cause mood disorders. Which, to me, is a big side effect.
And it made me wonder — do women have to choose between not having children…and being happy?
So I decided to do some research on this. Does birth control really cause depression?
According to the latest research, the answer is no.
American Journal of Epidemiology looked at birth control use and depressive symptoms in 6,654 sexually active women between the ages of 24 and 34 from 1994 to 2008. And Women's Health Magazine reports that those taking hormonal contraception had lower levels of depressive symptoms and were less likely to report a suicide in the past year.
Dr. Katherine Keyes, lead study author, told Reuters, “This counters somewhat some of the prevailing wisdom that hormone contraceptive use in general is associated with adverse mental health outcomes in women. When you look at it on a national scale, certainly there’s no evidence that at a population level hormonal contraceptive use is associated with an increased risk of mood problems.”
But although Keys says that birth control doesn't cause thoughts of suicide — she doesn't deny that a side effect of birth control could be mood swings — which she says is a lot different than depression.
I know some women who say that, when they started taking a new birth control, they would start crying out of the blue, for no reason. To me, this makes sense. After all, changing the levels of estrogen and progestin in your body is bound to have more effects than just on your reproductive organs.